North Carolina, 2004

Flash Flooding and Hail in North Carolina, December 10, 2004

December 10, 2004 · NWS RAH · 4 events in 3 counties and zones

3 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 9, 9:30 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Dec 9, 9:30 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EST THU DEC 9 2004

.SHORT TERM (REST OF TONIGHT)...
THE WARM FRONT IS EDGING SLOWLY NORTHWESTWARD AND AT 900 PM WAS NEAR
HIGHWAY 1 FROM ROCKINGHAM TO RALEIGH AND NORTHEAST FROM RALEIGH TO
LOUISBURG AND ROANOKE RAPIDS.  BY MIDNIGHT THE FRONT SHOULD BE
SLIGHTLY FARTHER WEST INTO THE PIEDMONT AND THE CURRENT DENSE FOG
ADVISORY WILL BE RECONFIGURED TO ELIMINATE SOME OF THE EASTERN
COUNTIES.

A LOOMING CONCERN IS FOR THE POTENTIAL OF THUNDERSTORMS WITH SEVERE
WEATHER AFTER MIDNIGHT.  WE REMAIN IN A SLIGHT RISK AREA OVER THE
SOUTHEAST TWO THIRDS OF THE RAH CWA UNTIL 700 AM.  RUC SHOWS
DESTABILIZATION ALOFT WITH THE APPROACH OF A LARGE SCALE TROUGH FROM
THE WEST. LIFTED INDEX GOES NEGATIVE TO NEAR MINUS 3-5 AND CAPE
INCREASES TO NEAR 1100. SHEAR IN THE LOWER LEVELS HAS ELEVATED
HELICITY INTO THE 300-500 RANGE WHICH SHOULD ENHANCE ROTATION IN THE
UPDRAFTS. SUPERCELL STRUCTURE IS POSSIBLE.

FORECAST UPDATES WILL EMPHASIZE THE THREAT OF THUNDERSTORMS
OVERNIGHT.  THE THREAT OF HEAVY RAIN WILL ALSO BE KEPT.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...DENSE FOG ADVISORY NORTHWEST TWO THIRDS OF THE RAH CWA THROUGH
MIDNIGHT.
&&

SHORT TERM...RFG
Hazardous weather outlook, Dec 9, 5:10 AM EST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
510 AM EST THU DEC 9 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-101000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
510 AM EST THU DEC 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...
RAIN WILL DEVELOP OVER CENTRAL NORTH CAROLINA THIS
MORNING...BECOMING WIDESPREAD IN THE AFTERNOON INTO TONIGHT. A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION LATER THIS AFTERNOON AND
EVENING. THUS THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
OVER THE SOUTHERN AND SOUTHEAST SECTIONS LATE THIS AFTERNOON AND
EVENING. THE GREATEST THREAT FROM THE ISOLATED STORMS WILL BE
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION FRIDAY BRINGING
SHOWERS AND A FEW THUNDERSTORMS. THE POTENTIAL EXISTS THAT A STORM
OR TWO COULD APPROACH SEVERE LIMITS PRODUCING STRONG DAMAGING WINDS.

SATURDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER
SPOTTERS SHOULD MONITOR THE LATEST STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

RA

In the hours before

Special weather statement, Dec 9, 8:18 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
818 PM EST THU DEC 9 2004

NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON AND WILSON
818 PM EST THU DEC 9 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL
DAYBREAK FRIDAY...

A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH
CAROLINA.  UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM
THE SOUTH.  WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT
A LOW PRESSURE DISTURBANCE FROM THE WEST BY FRIDAY MORNING.  THIS
WILL INCREASE THE CHANCES FOR THUNDERSTORMS.  BECAUSE OF STRONG WINDS
ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND SPEED NEAR THE
GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
OR AN ISOLATED TORNADO.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY
CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS...
POSING A HAZARD FOR LATE NIGHT MOTORISTS.

THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM
ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE
RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT.
DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF
THIS POTENTIAL FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER
INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS.

RFG
Special weather statement, Dec 9, 10:38 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING IN 2ND PARAGRAPH
NATIONAL WEATHER SERVICE RALEIGH NC
1038 PM EST THU DEC 9 2004

NCZ008>011-024>028-040>043-073>078-083>086-088-089-101200-
ANSON NC-CHATHAM NC-CUMBERLAND NC-DURHAM NC-EDGECOMBE NC-FRANKLIN NC-
GRANVILLE NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-RICHMOND NC-SAMPSON NC-
SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CHAPEL HILL...CLINTON...
DURHAM...FAYETTEVILLE...GOLDSBORO...HENDERSON...LAURINBURG...
LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...
PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...
ROCKY MOUNT...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON AND WILSON
1038 PM EST THU DEC 9 2004

...SEVERE WEATHER OUTLOOK...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND
EASTERN PORTIONS OF CENTRAL NORTH CAROLINA LATE TONIGHT UNTIL
DAYBREAK FRIDAY...

A WARM FRONT WILL DRIFT SLOWLY NORTHWARD ACROSS CENTRAL NORTH
CAROLINA.  UNSEASONABLY WARM HUMID AIR WILL MOVE INTO THE REGION FROM
THE SOUTH.  WINDS WILL INCREASE FROM THE SOUTH AHEAD OF A COLD FRONT
AND LOW PRESSURE DISTURBANCE ARRIVING FROM THE WEST BY FRIDAY
MORNING.  THIS WILL INCREASE THE CHANCES FOR THUNDERSTORMS.  BECAUSE
OF STRONG WINDS ALOFT...AND RAPID CHANGES IN WIND DIRECTION AND
SPEED NEAR THE GROUND...A FEW OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS OR AN ISOLATED TORNADO.

LOCALLY HEAVY RAINFALL MAY ALSO OCCUR WITH THESE STORMS POSSIBLY
CAUSING DRAINAGE OVERFLOWS IN URBAN AREAS AND WATER ON HIGHWAYS...
POSING A HAZARD FOR LATE NIGHT MOTORISTS.

THE THREAT FOR SEVERE WEATHER IS MAINLY SOUTH AND EAST OF A LINE FROM
ALBEMARLE TO PITTSBORO AND CHAPEL HILL TO LOUISBURG AND ROANOKE
RAPIDS AND MAINLY AFTER MIDNIGHT TO SHORTLY BEFORE DAYBREAK.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE QUICKLY LATE TONIGHT.
DISPATCHERS SHOULD ENSURE THAT COUNTY EMERGENCY MANAGERS ARE AWARE OF
THIS POTENTIAL FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR THE MEDIA FOR LATEST WEATHER
INFORMATION OR SEVERE WEATHER WATCHES OR WARNINGS.

RFG

The radar

The Raleigh/Durham radar (KRAX), 81 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 hail. Local standard time, as filed.

Hail, Person

When
December 10, 12:45 AM EST
Where
Person County, 8 mi SE of Roxboro
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.317, -78.883

Flash Flood, Alamance

When
December 10, 1:30 AM EST to 2:00 AM EST
Where
Alamance County, Mebane
Reported by
NEWSPAPER
Coordinates
36.044, -79.399 (the zone’s center; the record gives no point)

Back Creek flooded a bridge on Highway 119.

Flash Flood, Guilford

When
December 10, 3:30 AM EST to 4:30 AM EST
Where
Guilford County, Greensboro
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Buffalo Creek flooded a portion of Wendover Avenue between Holden Road and Market Street. Water was approaching several apartments and a few secondary roads had to be closed.

Flash Flood, Person

When
December 10, 4:45 AM EST to 5:30 AM EST
Where
Person County, Roxboro
Reported by
LAW ENFORCEMENT
Coordinates
36.390, -78.972 (the zone’s center; the record gives no point)

Numerous roads flooded in the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430759, 5430758, 5430760, 5430761.